Alert archive / Mississippi / Tornado Warnings in 2018

Tornado Warning 15, NWS New Orleans, LA

April 14, 2018Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Apr 14, 2018, 9:01 AM CDT for Walthall County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2018, 9:01 AM CDT (14:01 UTC)
Expired
Apr 14, 2018, 9:30 AM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Walthall County, MS

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:10 AM CDTTSTM WND DMGTylertown, MSROOF DAMAGE TO BUILDING IN TYLERTOWN. TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:57 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1802 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

874 
WFUS54 KLIX 141401
TORLIX
MSC147-141430-
/O.NEW.KLIX.TO.W.0015.180414T1401Z-180414T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
901 AM CDT SAT APR 14 2018

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Western Walthall County in southern Mississippi...

* Until 930 AM CDT.
    
* At 901 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Tylertown, or 8 miles west of Kokomo, moving east
  at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  western Walthall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

&&

LAT...LON 3132 9003 3118 9003 3117 9000 3113 9000
      3113 8996 3105 9019 3120 9025 3134 9009
      3133 9004
TIME...MOT...LOC 1401Z 252DEG 34KT 3115 9013 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 14, 4:23 AM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 14, 4:23 AM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
423 AM CDT Sat Apr 14 2018

...Significant Severe Weather Event Possible Today Including
Possible Strong Tornadoes...

.Discussion...Forecast will really focus on the next 18 hours as we
will be impacted by a multi hazard event. However the night was
quiet as expected with the line of convection weakening and slowing
over night off to our northwest. This momentary weakening trend was
expected and the line will likely not look overly imposing at
daybreak but don't let this fool you as we expect convection to
light up again mid morning and impact the region through the day and
into the early evening hours.

The deep mid level closed low over the central Plains will be slow
to push east and into the upper MS Valley by this evening and as
this occurs the trough will begin to pivot taking on a neutral and
eventually a negative tilt. The cold front which is currently slowly
moving into the Lower MS Valley will continue to be slow this
morning but will respond and begin to accelerate across the Lower MS
Valley and into the southeastern CONUS late this afternoon and this
evening. As the trough begins to pivot we expect to see the line of
convection really begin to slow up (possibly pause/stall
momentarily). Additional development may begin ahead of the line and
it is at that point that the severe and heavy rain threat starts to
increase especially the farther west this pause in movement occurs.
Scattered to numerous showers and thunderstorms will then
develop/redevelop along and ahead of the line late this morning and
as this starts to congeal into a QLCS the overall forward motion
should begin to speed up once again. The line is expected to be in
coastal MS be late afternoon/early evening and should finally push
into AL around 2/3z.

Overall the severe threat is impressive. With the main line expected
to slow down there will be time for the area to heat up and become
quite unstable. MLCAPE of around 2000 J/kg and 0-3km cape of 150
J/kg or greater for much of the northern half of the area is
expected. Showalters will be around -3 while LI's could be around -6
to -7. Mid level lapse rates will be around -6.5 C/km. The dynamics
will be strong with this system. Mid level winds will slowly
increase with 50-60kts nudging in around late morning and through
the afternoon but the impressive feature will be a strengthening LL
jet of 50-60kts right over the CWA. In addition we will be under the
RRQ of the upper jet with very strong diffluence collocated with the
LL jet. The increase in the wind field will also lead to a very
favorable shear environment. Both 0-1 and 0-3km SRH look to be
around 200-350 m2/s2 while 0-6km Bulk shear of 40-50 kts will be in
place. A lot of these features appear to occur around the same time
frame of 15-21/0z especially along and north of the 10/12 corridor
and east of a line from Baton Rouge to Amite county.

We expect the line of convection to begin to redevelop as this LL
jet starts to strengthen late this morning. Additional storms out
ahead of the main line are possible as well. It is the initial
redevelopment of the line and any storms out ahead that pose the
greatest concern. These storms will be in the best shear environment
and capable of producing tornadoes some of which could be strong. We
do expect things to slowly combine into a QLCS as it pushes through
SELA and into coastal MS late this afternoon. As the convection
evolves into a QLCS the straight-line wind threat will become the
dominant concern however there will still be more than sufficient
shear in place for embedded tornadoes. Even if storms don't develop
out ahead of the main line I am quite concerned with the low level
cape combined with the high 0-1 to 0-3 SRH. If the line redevelops
quickly becoming the dominant feature the combination of the LL cape
and high shear values could enhance the risk of seeing tornadoes
within the line.

We remain concerned with the heavy rainfall threat possibly leading
to flash flooding and river flooding. Again we are expecting the
main line to pause as this happens there will be a window for
multiple storms to move over the same area. These storms will have a
very rich moisture environment to work with as PWs could be just
under 2". That combined with the strong LL jet pumping high h85
theta E values and strong diffluence aloft will lead to very
efficient storms. Overall we are still expecting widespread 2-4" of
rain with locally higher amounts possibly exceeding 6". A flash
flood watch is already out and will not make any adjustments to it.

Due to the strengthening LL jet winds will be quite gusty at the
sfc. This is especially so along the coast where strong winds will
come in right off the water. With that we will issue a wind advisory
for all coastal parishes and counties.

All convection should finally exit coastal MS during the evening
hours with much drier and cooler air quickly filtering in. The
trough axis will be east of the area by midday tomorrow and we will
then move under northwest flow for the next 48 hours. This will keep
use cool and dry with temps well below normal Sunday and Monday
morning. Highs Sunday and lows Monday morning could be 15 to almost
20 degrees below normal in some locations. We will begin a slow
moderation Monday night and Tuesday with weak ridging aloft late
Tuesday and Tuesday night. Another weak cold front will approach
Wednesday night as a strong disturbance moves across the central
Plains and into the Upper MS Valley. That said the front will likely
hang up and with pretty much zonal flow aloft we will not see much
if any impact from this. /CAB/

&&

.AVIATION...
Strong southerly winds will affect all terminals today with the
strongest winds of 25kt and frequent gusts to 35kt expected at
mainly coastal sites. A line of TSRA, possibly preceded by more
isolated to scattered SHRA and a few TSRA, is expected to impact the
KBTR and KMCB terminals in the 13-18z time frame, and KHDC to
KASD/KMSY/KNEW after 15-16z. Will place TEMPO group for the
potential strong to severe TSRA with timing at all terminals today.
With fropa, winds will shift to NW and rise once again to around
25kt with gusts up to 35kt at KNEW and KMSY. Winds will be around 15-
20kt at remaining sites.

&&

.MARINE...
Southerly winds will slowly intensify today from 20 to 25kt up to 25
to 35kt with higher gusts for the open gulf waters. Protected waters
will have southeast winds of 25kt with gusts to gale force as well
before a cold front moves through this evening. Northwest to north
winds behind the front will be just as strong tonight into ealy
Monday. A Small Craft Advisory is currently posted for all waters.
This will be upgraded to a gale warning by 4pm as sustained winds or
frequent gusts of 34kt or better should be achieved through the
remainder of the night. Small craft advisories will then replace the
gale warning areas through the remainder of the day Monday. Severe
thunderstorms will be likely over most of the coastal waters today
starting around noon through midnight. High pressure will quickly
settle into the northern Gulf for the remainder of the week. The
next front could affect the northern gulf by next weekend.

&&

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Monitoring severe weather and flash flood potential
            River flooding.
            NOHSEP support for French Quarter Festival
            Mississippi Gulf Coast Spring Break.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  44  60  37 / 100  50   0   0
BTR  74  44  63  40 / 100  30   0   0
ASD  76  49  63  42 / 100  80   0   0
MSY  78  49  63  47 / 100  70   0   0
GPT  75  51  65  44 /  90  90  10   0
PQL  77  51  65  40 /  90  90  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-040-
     046>050-056>072.

     Wind Advisory from 10 AM this morning to 10 PM CDT this evening
     for LAZ040-050-058-060>064-066>070-072.

GM...Small Craft Advisory until 11 AM CDT this morning for GMZ536-538-
     550-552-555-557-570-572-575-577.

     Small Craft Advisory from 4 AM Sunday to 7 AM CDT Monday for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Gale Warning from 11 AM this morning to 4 AM CDT Sunday for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until 7 AM CDT Monday for GMZ530-532-534.

MS...Flash Flood Watch through late tonight for MSZ068>071-077-
     080>082.

     Wind Advisory from 10 AM this morning to 10 PM CDT this evening
     for MSZ080>082.

GM...Small Craft Advisory until 11 AM CDT this morning for GMZ538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory from 4 AM Sunday to 7 AM CDT Monday for
     GMZ538-550-552-555-557-570-572-575-577.

     Gale Warning from 11 AM this morning to 4 AM CDT Sunday for
     GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until 7 AM CDT Monday for GMZ532-534.

&&
Hazardous weather outlook, Apr 14, 4:46 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
446 AM CDT Sat Apr 14 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-142200-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
446 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There are many weather related hazards expected today.

A Flash Flood Watch is in effect through Tonight for the entire
outlook area. Rainfall accumulations of 2 to 4 inches with locally
higher amounts in excess of 6 inches possible through this
evening.

A Wind Advisory is in effect for exposed coastal and lake shore
areas today for gusty winds 25 to 35 mph throughout the day.

A Gale Warning goes into effect late this morning through tonight
in the coastal waters for winds in excess of 34 knots and high
seas to 12 to 15 feet.

There is an ENHANCED risk of severe thunderstorms today for much
of the outlook area. The main concerns will be damaging
straightline winds 50 to 75 mph possibly from squalls, moderate
to large sized hail, a few tornadoes and waterspouts that could
include intensities EF2 or greater damage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small craft advisories will be in effect for strong northerly
winds and rough seas Sunday.

River flooding is ongoing along the Mississippi River from Red
River Landing to Baton Rouge, and on the Pearl River at Bogalusa
and Pearl River. Depending on the amount of anticipated rainfall
Saturday, other area rivers may exceed flood levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for today beginning late this
morning through this evening. Please report any severe weather
and flood reports promptly to the National Weather Service office
in Slidell...985 649 0429 extension 4.

24/RR

In the hours before

Special weather statement, Apr 14, 6:18 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
618 AM CDT SAT APR 14 2018

LAZ034-035-MSZ068-141145-
Pointe Coupee-West Feliciana-Wilkinson-
618 AM CDT SAT APR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
NORTHERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
WILKINSON COUNTIES...

At 617 AM CDT, radar indicated rapidly intensifying strong
thunderstorms were located along a line extending from near Slocum
to near Lettsworth to near Palmetto. Movement was northeast at 30
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
New Roads, Jackson, St. Francisville, Centreville, Woodville,
Morganza, Wakefield, Spillman, Batchelor, Lettsworth, Fort Adams,
Dolorosa and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3132 9110 3128 9106 3100 9106 3099 9118
      3082 9123 3066 9137 3071 9173 3082 9181
      3097 9181 3104 9172 3104 9165 3097 9166
      3104 9156 3113 9163 3124 9156 3122 9153
      3123 9149 3132 9146 3137 9122
TIME...MOT...LOC 1117Z 227DEG 26KT 3133 9161 3094 9175 3079 9192

24/RR
Local storm report, Apr 14, 8:30 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     1 S MCCOMB              31.23N 90.47W
04/14/2018                   PIKE               MS   EMERGENCY MNGR

            FEW TREES DOWN ON THE SOUTH SIDE OF MCCOMB.

&&

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:24 AM CDTWind AdvisoryLIX12 hr
Apr 14, 6:18 AM CDTSpecial Weather StatementLIXWilkinson27 min
Apr 14, 6:36 AM CDTSevere Thunderstorm WarningLIXWilkinson54 min
Apr 14, 6:58 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson62 min
Apr 14, 7:13 AM CDTTornado WarningLIXAmite, Wilkinson47 min
Apr 14, 7:59 AM CDTSevere Thunderstorm WarningLIXAmite, Pike61 min
Apr 14, 8:22 AM CDTTornado WarningLIXAmite, Pike, Walthall38 min
Apr 14, 8:45 AM CDTSevere Thunderstorm WarningLIXPike, Walthall45 min
Apr 14, 8:55 AM CDTTornado WarningLIXWalthall35 min
Apr 14, 9:30 AM CDTSevere Thunderstorm WarningLIXPearl River, Walthall45 min
Apr 14, 9:51 AM CDTAreal Flood AdvisoryLIXAmite, Pike, Walthall3 hr
Apr 14, 10:14 AM CDTAreal Flood AdvisoryLIXHancock, Pearl River, Walthall3 hr
Apr 14, 10:21 AM CDTSpecial Weather StatementLIXHancock, Pearl River84 min
Apr 14, 11:37 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River22 min
Apr 14, 11:39 AM CDTTornado WarningLIXPearl River22 min
Apr 14, 12:11 PM CDTFlash Flood WarningLIXHancock, Pearl River3 hr
Apr 14, 12:33 PM CDTSpecial Weather StatementLIXHancock, Harrison42 min
Apr 14, 1:07 PM CDTSpecial Weather StatementLIXHarrison53 min
Apr 14, 1:25 PM CDTFlash Flood WarningLIXHancock, Harrison, Jackson9 hr
Apr 14, 1:50 PM CDTSpecial Weather StatementLIXHarrison55 min
Apr 14, 2:06 PM CDTTornado WarningLIXHarrison11 min
Apr 14, 2:42 PM CDTSpecial Weather StatementLIXHarrison63 min
Apr 14, 3:43 PM CDTSpecial Weather StatementLIXJackson62 min
Apr 14, 4:46 PM CDTSpecial Weather StatementLIXHarrison59 min
Apr 14, 5:53 PM CDTSpecial Weather StatementLIXJackson67 min
Apr 14, 6:16 PM CDTTornado WarningLIXJackson29 min

Nearby

Tornado Warnings in Mississippi, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.